Alert archive / Michigan / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 7, NWS Grand Rapids, MI

March 14, 2019Clinton County, Eaton County, Ingham County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 14, 2019, 6:11 PM EDT for Clinton County, Eaton County, Ingham County, Michigan. It was in force for 34 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2019, 6:11 PM EDT (22:11 UTC)
Expired
Mar 14, 2019, 6:45 PM EDT
In force
34 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Clinton County, MI, Eaton County, MI, Ingham County, MI

The radar

The Detroit radar (KDTX), 86 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 6:15 PM EDTHAIL 0.88Dimondale, MIRELAYED BY WLNS.
Mar 14, 6:25 PM EDTHAIL 0.252 N Lansing, MIREPORTED AT LANSING COMMUNITY COLLEGE, LANSING MI.
Mar 14, 6:30 PM EDTHAIL 11 Nnw Haslett, MI
Mar 14, 6:32 PM EDTHAIL 0.251 E East Lansing, MINEAR HAGADORN RD AND GRAND RIVER AVE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 6:08 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 383 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
383 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

065 
WUUS53 KGRR 142211
SVRGRR
MIC037-045-065-142245-
/O.NEW.KGRR.SV.W.0007.190314T2211Z-190314T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
611 PM EDT THU MAR 14 2019

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Northwestern Ingham County in south central Michigan...
  Southeastern Clinton County in south central Michigan...
  Northeastern Eaton County in south central Michigan...

* Until 645 PM EDT.

* At 611 PM EDT, a severe thunderstorm was located near Potterville,
  or 6 miles southwest of Waverly, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lansing...             Waverly...             Haslett...
  East Lansing...        Potterville...         Edgemont Park...
  Dewitt...              Dimondale...           Okemos...
  Bath...                Holt...                

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4263 8436 4254 8474 4268 8478 4298 8437
TIME...MOT...LOC 2211Z 235DEG 44KT 4267 8469 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

CAS
2 follow-up statements
692 
WWUS53 KGRR 142227
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
627 PM EDT THU MAR 14 2019

MIC037-045-065-142245-
/O.CON.KGRR.SV.W.0007.000000T0000Z-190314T2245Z/
Ingham MI-Clinton MI-Eaton MI-
627 PM EDT THU MAR 14 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHWESTERN INGHAM...SOUTHEASTERN CLINTON AND NORTHEASTERN EATON
COUNTIES...

At 627 PM EDT, a severe thunderstorm was located near East Lansing,
or near Haslett, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lansing...             Waverly...             Haslett...
East Lansing...        Potterville...         Edgemont Park...
Dewitt...              Dimondale...           Okemos...
Bath...                Holt...                

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4263 8436 4254 8474 4268 8478 4298 8437
TIME...MOT...LOC 2227Z 235DEG 44KT 4278 8447 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

04
835 
WWUS53 KGRR 142249
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
649 PM EDT THU MAR 14 2019

MIC037-045-065-142258-
/O.EXP.KGRR.SV.W.0007.000000T0000Z-190314T2245Z/
Ingham MI-Clinton MI-Eaton MI-
649 PM EDT THU MAR 14 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN INGHAM...
SOUTHEASTERN CLINTON AND NORTHEASTERN EATON COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central Michigan.

LAT...LON 4263 8436 4254 8474 4268 8478 4298 8437
TIME...MOT...LOC 2248Z 235DEG 44KT 4292 8420 

$$

DUKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:18 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Mar 14, 3:18 PM EDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
318 PM EDT Thu Mar 14 2019

LATEST UPDATE...
Synopsis/Discussion

.SYNOPSIS...
Issued at 304 PM EDT Thu Mar 14 2019

-  Next few hours will be the window for severe weather

-  Snow showers arrive Friday

-  Seasonal temperatures for much of the period

&&

.DISCUSSION...(This evening through next Thursday)
Issued at 304 PM EDT Thu Mar 14 2019

The combination of favorable 0 to 3 km CAPE along 0 to 1 km
helicity and very low lcl's support an increased risk for severe
weather. Water vapor imagery shows a decent vort lobe pivoting
thru IL as well. The storms upstream have not shown stronger
organization yet, but will need to monitor trends very closely. The
storms should be pulling east of Lansing 7 to 8 pm.

Gusty winds still a risk around any storms and also behind the
passage of the wave. Gusts to 45 mph still possible so no change
to the advisory headline.

Colder air moves in from the west tonight through Friday. We will
still see considerable snow melt. This combined with storm total
rainfalls of mostly a half inch to an inch could still allow for
flooding across the watch area. We will keep it going for now.

With temperatures going below freezing Friday night some icy
spots look possible on the roadways. A low risk for impacts at
this time.

The rest period looks rather quiet as more of a zonal flow
develops. Fairly close to seasonable temperatures are expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 121 PM EDT Thu Mar 14 2019

Multiple rounds of thunderstorms are expected through about 00z.
Impacts will accompany these storms to aviators will need to
monitor the latest. Without the storms the winds will be gusting
over 25 knots at times with 40 knots possible. The winds will be
shifting as well especially around any storms.

MVFR ceilings look likely tonight with some light rain. There is a
risk for IFR. As the colder air moves in from the west...a
transition to snow is forecasted for Friday morning.

&&

.HYDROLOGY...
Issued at 126 PM EDT Thu Mar 14 2019

A general one third inch of rain fell across West Michigan since
Wednesday morning.  The heaviest rain fell along and west of Grand
Rapids with isolated amounts between one half and three quarters of
an inch.  Lesser amounts...around one tenth of an inch...were
reported along and east of US Highway 127.  Temperatures remained
well above freezing overnight across the region...which continued
the melting of any remaining snow pack.

Runoff from rainfall and snowmelt will continue to move through the
river systems into next week. An additional one quarter to one half
inch of rain is expected through Friday morning.  The
convective nature of precipitation today will result in more
localized heavy rainfall.

Significant rises are expected on most of the mainstem rivers across
West Michigan.  The Chippewa at Mount Pleasant...Maple at Maple
Rapids...Rogue at Rockford...Muskegon at Newaygo and Bridgeton...and
the Grand at Comstock Park and Robinson Township may rise above
flood stage with minor flooding possible.  Other forecast points are
currently expected to remain below flood stage.

The mild temperatures and rainfall have resulted in significant
breakup of ice in area rivers.  While the overall threat of ice jam
development has decreased the threat is greatest for locations
across Central Michigan in the White and Muskegon Chippewa basins.
People with interests along rivers in Central Michigan should
continue to be alert for rapid changes in river levels.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 11 PM EDT this evening for MIZ037-043>046-
050>052-056>059-064>067-071>074.

Flood Watch through Friday evening for MIZ037>040-043>046-
050>052.

&&

SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...MJS
HYDROLOGY...MWS
Hazardous weather outlook, Mar 14, 2:00 PM EDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
200 PM EDT Thu Mar 14 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-150745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
200 PM EDT Thu Mar 14 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Several rounds of showers and embedded thunderstorms are expected
today. Some of the storms could be severe with damaging winds and
large hail possible. Isolated tornadoes could occur.

Even without the storms some winds gusts in the 45 to 55 mph range
are possible into this evening.

Water levels will be rising on area streams and rivers.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Recent rainfall and snow melt will lead to river rises across the
area into the weekend. People living along streams and rivers can
expect rises over the course of the next week. The biggest rises
will likely occur north of I-96 where more snowmelt will take
place.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

BORCHARDT MJS

In the hours before

Local storm report, Mar 14, 5:35 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
535 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     1 NNE SCHOOLCRAFT       42.13N 85.63W
03/14/2019                   KALAMAZOO          MI   AMATEUR RADIO

            TEN INCH DIAMETER TREE BLOCKING S 14TH
            STREET IN SCHOOLCRAFT.

&&
Special weather statement, Mar 14, 5:37 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
537 PM EDT THU MAR 14 2019

MIZ058-065-066-073-142230-
Ionia MI-Calhoun MI-Eaton MI-Barry MI-
537 PM EDT THU MAR 14 2019

...SIGNIFICANT WEATHER ADVISORY...

At 537 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Freeport to near Battle Creek. Movement
was east at 45 mph.

Wind gusts around 50 mph with downed tree limbs will be possible with
these storms.

Locations impacted include...
Lansing...             Charlotte...           Hastings...
Marshall...            Eaton Rapids...        Portland...
Waverly...             Grand Ledge...         Battle Creek...
Potterville...         Lake Odessa...         Nashville...
Bellevue...            Freeport...            Brownlee Park...
Level Park-Oak Park... Edgemont Park...       Assyria...
Kalamo...              Olivet...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4255 8527 4276 8532 4293 8484 4277 8484
      4277 8460 4242 8460 4242 8472 4232 8472
      4224 8530
TIME...MOT...LOC 2137Z 251DEG 40KT 4275 8527 4227 8522

CAS
Local storm report, Mar 14, 5:38 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
538 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND GST     3 NE PORTAGE            42.23N 85.55W
03/14/2019  M48 MPH          KALAMAZOO          MI   ASOS

            ASOS STATION AZO, KZOO/BATTLE CREEK INTL
            AIRPORT.

&&
Local storm report, Mar 14, 5:53 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
553 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND GST     1 SSW SPRINGFIELD       42.31N 85.25W
03/14/2019  M56 MPH          CALHOUN            MI   ASOS

            ASOS STATION BTL, W K KELLOGG AIRPORT.

&&
Local storm report, Mar 14, 5:56 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
556 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             3 SW BEDFORD            42.37N 85.27W
03/14/2019  M0.25 INCH       CALHOUN            MI   PUBLIC

&&
Local storm report, Mar 14, 5:59 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
559 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HEAVY RAIN       4 NW MONTAGUE           43.46N 86.42W
03/14/2019  M1.29 INCH       MUSKEGON           MI   CO-OP OBSERVER

            STANDING WATER IN YARDS.

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 9:48 AM EDTWind AdvisoryGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 14 more13 hr
Mar 14, 2:01 PM EDTSpecial Weather StatementGRRBarry, Kalamazoo29 min
Mar 14, 4:16 PM EDTSevere Thunderstorm WarningGRRVan Buren44 min
Mar 14, 4:44 PM EDTSpecial Weather StatementGRRKent46 min
Mar 14, 4:53 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry25 min
Mar 14, 5:08 PM EDTSevere Thunderstorm WarningGRRKalamazoo37 min
Mar 14, 5:17 PM EDTSevere Thunderstorm WarningGRRIonia, Kent28 min
Mar 14, 5:37 PM EDTSpecial Weather StatementGRREaton53 min
Mar 14, 5:50 PM EDTSevere Thunderstorm WarningGRREaton40 min
Mar 14, 6:12 PM EDTAreal Flood WarningGRRClare, Gratiot, Isabella, Lake, Mason, Mecosta and 5 more20 hr
Mar 14, 6:36 PM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson39 min
Mar 14, 7:05 PM EDTRiver Flood WarningGRRGratiot21 hr
Mar 14, 7:10 PM EDTTornado WarningGRRJackson20 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.